Heavy Snow, Manistee
- When
- February 21, 8:00 AM EST to February 22, 6:00 PM EST
- Where
- Manistee forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
A weak low pressure system and a strong upper disturbance moved across Lower Michigan on the 21st. This system produced heavy snow across much of Northern Lower Michigan.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A weak low pressure system and a strong upper disturbance moved across Lower Michigan on the 21st. This system produced heavy snow across much of Northern Lower Michigan. A broad band of 6 to 10 inches of snow fell from Manistee to Alpena and Rogers City, with a few higher amounts - Cadillac picked up 16 inches, while McKinley had 12. After the system departed, light to moderate lake effect snow kicked up in parts of Northwest Lower Michigan, keeping wintry weather going for a lengthy period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 21, 7:57 AM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 757 AM EST SAT FEB 21 2009 .SYNOPSIS.../ISSUED AT 450 AM/ LOW PRESSURE DEVELOPING OVER NORTHERN ILLINOIS THIS MORNING WILL TRACK ACROSS CENTRAL LOWER MICHIGAN TODAY...REACHING CENTRAL LAKE HURON BY MIDNIGHT. THIS STORM WILL SPREAD A SWATH OF MODERATE TO LOCALLY HEAVY SNOW ACROSS MUCH OF THE LOWER PENINSULA TODAY INTO TONIGHT. AS THE STORM SYSTEM DEPARTS...A RENEWED SURGE OF COLD AIR AND LAKE EFFECT SNOW SHOWERS WILL FOLLOW TO ROUND OUT THE WEEKEND...BEFORE DRY WEATHER AGAIN RETURNS EARLY NEXT WEEK WITH THE APPROACH OF HIGH PRESSURE. && .SHORT TERM.../ISSUED AT 757 AM/...TODAY UPDATE...PER LATEST OBSERVATIONS/RADAR TRENDS AND RAPID UPDATE SFC MODEL PROJECTIONS OF 3HR SFC PRESSURE RISE/FALLS...FEEL THAT THE TRUE PATH OF THE SFC LOW WILL PASS THROUGH GLADWIN/ARENAC COUNTIES TONIGHT. THIS IS FURTHER NORTH AND WEST THAN ANY MODEL DATA SUGGESTS. THIS WILL SHOVE THE STRONGEST SYNOPTIC FORCING/MOISTURE AND SUBSEQUENT HEAVIER SNOWFALL BACK EVEN FARTHER TO THE NORTHWEST...ENCOMPASSING ALL OF NW LOWER MICHIGAN. THIS WILL ALSO LIKELY LIMIT SNOWFALL AMOUNTS TO ONLY THE WAA WING FOR THE COUNTIES DOWN NEAR THE SAGINAW BAY REGION (GLADWIN/ARENAC/OGEMAW AND IOSCO) TO MAINLY 2 TO 6 INCHES OR SO. FEEL THAT THIS SNOW COULD POTENTIALLY FALL IN A VERY RAPID RATE...KEEPING ENOUGH OF AN IMPACT TO WARRANT HOLDING ONTO THE WARNING. FINALLY...WENT WITH AN ADVISORY FOR CHIPPEWA AND MACKINAC COUNTIES OF EASTERN UPPER MICHIGAN FOR NRN EXTENT LIKELY DROPPING 3-4 INCHES ACROSS AREAS EAST OF INTERSTATE 75. DRUMMOND ISLAND LIKELY TO GET THE BRUNT OF THE SNOW. SMD BIG STORY WILL BE THE STORM SYSTEM BREWING/GAINING STRENGTH OVER NORTHERN ILLINOIS AT THIS TIME. STORM SYSTEM TRACK IS STILL SOMEWHAT IN QUESTION...AS THE NAM/ECMWF ARE STILL A BIT MORE NORTH THAN THE GFS...BUT THE OVERALL CONSENSUS IS FOR A TRACK GOING THROUGH THE THUMB/SAG BAY REGION THROUGH TONIGHT. SHARP AND VIGOROUS SHORTWAVE NOW DROPPING INTO IOWA...WITH STRONG DEEP LAYER -DIVQ AND LOW LEVEL WAA (850MB WINDS OF 50+KTS PERPENDICULAR TO THE LOW LEVEL ISOTHERMS ACROSS ILLINOIS/NW INDIANA). THE WAA WING OF THE PRECIPITATION IS STARTING TO REALLY CRANK UP AND WITH STEEP MID LEVEL LAPSE RATES OF 8C/KM...REPORTS UPSTREAM OF 3/HR SNOWS HAVE BEEN SEEN. THE DEEP LAYER -DIVQ DRIFTS RIGHT OVER NRN LOWER THROUGH THE DAY WITH FANTASTIC DIVERGENCE ALOFT AND BEST LOW LEVEL WAA ALIGNING ITSELF ALONG AND SOUTH OF M-32 BY AFTERNOON. AS THE SNOW SPREADS IN OVER THE AREA...WE WILL ALSO HAVE LAKE HURON ENHANCEMENT WITH H8 TEMPS IN THE -11C TO -13C RANGE...WITH EASTERLY FLOW AND UPSLOPE AIDING THE SNOWFALL ACROSS MUCH OF NORTHEAST LOWER. LATEST MODIS SATELLITE IMAGERY SHOWS LESS ICE COVER ACROSS LAKE HURON TO MAKE THE ICE LESS OF A CONCERN FOR ENHANCEMENT POTENTIAL. AS MID LEVEL WAVE ROUNDS THE BASE OF THE UPPER TROUGH THE WHOLE UPPER PATTERN BECOMES NEGATIVELY TITLED IN TIME. WARM AIR WILL GET WRAPPED AROUND THE NORTH AND WESTERN PERIPHERY OF THE STORM LATER THIS MORNING...AND WE SHOULD SEE THE DEVELOPMENT OF NICE COMMA HEAD AND DEFORMATION...WHICH WILL LAY OUT ACROSS ACROSS THE NRN LOWER. IN ADDITION...CROSS SECTIONS STILL SHOWING A WONDERFUL BULLS-EYE OF MAX OMEGA/LIFT IN THE DENDRITIC GROWTH ZONE ACROSS THE SE CWA AROUND 18-21Z..ALONG WITH THE POTENTIAL FOR ENHANCED BANDING/PRECIPITATION RATES. THERE IS STILL A BIG QUESTION TO BE ANSWERED. THE FACT THAT THE UPPER TROUGH GOES NEGATIVELY TILTED MANY TIMES SUGGESTS A MORE NORTHWEST TRACK OF THE SFC LOW/STORM. NAM IS SUGGESTING THIS MAY BE THE CASE. THIS WOULD PUSH THE ENHANCED SNOWFALL RATES AND DEFORMATION EVEN FURTHER NORTHWEST THAN WE MAY THINK. THEREFORE...ANOTHER TIER OR TWO OF COUNTIES HAVE BEEN ADDED TO THE WARNING. PLUS...FEEL THAT THE UPSLOPE/LAKE ENHANCEMENT POTENTIAL IS ENOUGH TO RAISE SNOWFALL TOTALS INTO MORE OF THE INTERIOR OF NRN LOWER. ONE THING TO WATCH IN SUCH A SCENARIO...THIS COULD ALSO LEAD TO AREAS NEAR THE SAG BAY REGION SEEING MORE OF THE DRY SLOT PUNCHING IN...AND A QUICKER END TO THE HEAVIER SNOW. THIS WOULD ALSO MEAN THAT THE ENHANCED CONVECTIVE POTENTIAL WOULD MORE SO BRING THE CHANCE FOR VERY RAPID SNOWFALL RATES AT THE FRONT END OF THIS STORM. EITHER WAY...THE IMPACT LOOKS GOOD ENOUGH FOR A CONTINUED WARNING...EVEN IF 6 INCHES WOULD BE HARD TO COME BY. && .LONG TERM.../ISSUED AT 450 AM/...TONIGHT AND BEYOND TONIGHT...HAVE TO SEE HOW FAR NORTH THE DEFORMATION GETS...BUT CAN SEE CATEGORICAL SNOWS PERSISTING INTO THE EVENING. WAS A THOUGH ABOUT THROWING UP AN ADVISORY FOR MAINLY SE CHIP/MACK COUNTIES. HOWEVER...DOWNSLOPING NE FLOW OUT OF ONTARIO WILL LIKELY PREVENT ANY REAL SIGNIFICANT SNOWFALL FROM OCCURRING. CAN SEE A TOTAL OF 2 TO 5 INCHES UP THERE THOUGH. THINGS DONT REALLY GET ANY EASIER ACROSS NRN LOWER. SYSTEM SNOW WILL STILL IMPACT MAINLY NE LOWER INTO THE EVENING WITH 1 TO 4 INCHES OF SNOW...WHILE THE GRAND TRAVERSE BAY REGION WILL HAVE TO DEAL WITH THE DEVELOPMENT OF LAKE EFFECT. AS WINDS BACK AROUND TO THE NNW IN TREMENDOUS CYCLONIC FLOW AND LAKE SUPERIOR TAP AROUND 06Z...AM EXPECTING LES TO SWEEP BACK INTO THIS REGION (CONVECTION WILL ALREADY BE PRE-EXISTING OVER LAKE MICHIGAN). EVEN THOUGH THE SYSTEM SNOW WILL BE OUT OF THIS AREA BY THEN...LES OF ANOTHER 1 TO 4 INCHES IS LIKELY AS WELL. CURRENT ADVISORIES WILL NEED TO BE TWEAKED...WITH THE GRAND TRAVERSE REGION TO LIKELY HAVE EXTENDED HEADLINES THROUGH SUNDAY. FAR WESTERN CHIP/MACK WILL GET INTO THE LES LATE TONIGHT AS WELL...BUT LESS FETCH LENGTH WILL ONLY ALLOW UP TO A COUPLE INCHES THERE. TOTAL SNOWFALL FROM TODAY AND THIS EVENING MAY END UP BEING VERY SIGNIFICANT. WITH ALL OF THE STRONG SYNOPTIC FORCING...LAKE ENHANCEMENT...UPSLOPE AND ENHANCED BANDING POTENTIAL...CAN DEFINITELY SEE THE POSSIBLE NEED FOR UPPING SNOWFALL FORECASTS. SOME AREAS MAY SEE OVER A FOOT THROUGH THIS EVENING. SUNDAY...NOT MUCH LIFT WITHIN THE DGZ DURING THE CONTINUING LAKE EFFECT FOR SUNDAY. THE GRAND TRAVERSE BAY REGION WILL HAVE THE GREATEST POTENTIAL FOR ADDITIONAL SIGNIFICANT SNOWS WITH A GOOD SUPERIOR TAP AND INVERSION HEIGHTS TO 5-6KFT. WINDS LOOK FAIRLY LOCKED IN STILL...AND CAN FORESEE ANOTHER 1 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS...DUE TO THE STEADY NATURE OF THE LOW LEVEL WIND FIELDS. MORE OF CHIP/MACK COUNTIES WILL GET IN ON THE SNOW AS WELL...AS WINDS FINALLY BACK ENOUGH TO THE NW-NNW. WARNINGS MAY ULTIMATELY BE NEEDED IN THE GTV BAY REGION...BUT DUE TO THE IMPACT OF TODAYS STORM...MORE DISCUSSION ON THAT WILL HAVE TO WAIT UNTIL LATER FORECAST ISSUANCES...BUT CAN SEE MANY COMMUNITIES RECEIVING OVER A FOOT OF SNOW FROM TODAY THROUGH SUNDAY. LATER PERIODS...LITTLE TO ADD HERE...BUSY SHORT TERM. HOWEVER...LES WILL BE LIKELY INTO MONDAY MORNING...BUT THEN TAPER OFF AS DRIER AIR AND HIGHER PRESSURE SLOWLY MIGRATE BACK INTO NRN MICHIGAN. THIS WILL BRING US SOME TEMPORARY RELIEF OF THE SNOW. A WARMING TREND IS SEEN FOR THE MIDDLE OF THE COMING WORK WEEK. SMD && .AVIATION.../ISSUED AT 640 AM/...VALID FOR 12Z TAFS DEEPENING LOW PRESSURE WILL MAKE A RUN THROUGH CENTRAL LOWER MICHIGAN TODAY INTO TONIGHT...WITH SNOW OVERSPREADING THE TAF SITES THRU THE MORNING. EXPECT A QUICK TRANSITION FROM VFR MID CLOUD DECK TO LIGHT/MODERATE SNOW WITH IFR CIGS/VISBYS...WITH PERIODIC LIFR CIGS/VISBYS AS BANDED SNOW ELEMENTS COME INTO PLAY THIS AFTN AND EVENING. SNOW AXIS WILL THEN GRADUALLY SHIFT TO THE EAST OVERNIGHT...WITH MODERATE LAKE EFFECT SNOW SHOWERS THEN ROLLING BACK INTO KTVC AS COLDER AIR/GUSTY WINDS ARRIVE. LAWRENCE && .APX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR MIZ016>019- 021>024-027>030-033>036-041-042. WINTER STORM WARNING UNTIL 5 PM EST SUNDAY FOR MIZ020-025-026- 031-032. WINTER WEATHER ADVISORY UNTIL 5 AM EST SUNDAY FOR MIZ008-015. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 758 AM EST SAT FEB 21 2009 MIZ008-015>036-041-042-221100- CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU- ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA- CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW- IOSCO-GLADWIN-ARENAC- 758 AM EST SAT FEB 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE TRACKING INTO CENTRAL LOWER MICHIGAN THIS EVENING WILL SPREAD MODERATE TO LOCALLY HEAVY SNOW ACROSS THE MAJORITY OF NORTHERN MICHIGAN TODAY INTO TONIGHT. THE MOST SIGNIFICANT ACCUMULATIONS FROM THIS STORM SYSTEM ARE EXPECTED ROUGHLY ALONG AND WEST OF A LINE FROM WEST BRANCH TO HARRISVILLE...BETWEEN LATE MORNING AND THIS EVENING. AS THE STORM DEPARTS LATER TONIGHT...COLDER AIR WILL SURGE BACK INTO THE AREA...WITH LAKE EFFECT SNOW SHOWERS PRODUCING ADDITIONAL SNOW ACCUMULATIONS ACROSS PORTIONS OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN. THE HEAVIER SNOW ACCUMULATIONS LATE TONIGHT ARE EXPECTED TO FOCUS AROUND THE GRAND TRAVERSE BAY REGION. PLEASE SEE ONGOING WINTER STORM WARNINGS AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS PORTIONS OF THE AREA SUNDAY INTO MONDAY...WITH ADDITIONAL ACCUMULATION EXPECTED... PRIMARILY OVER NORTHWEST LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE AT ANY TIME. LAWRENCE/SMD
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156634, 156635, 156636, 156637, 156640, 156641, 156642, 156643, 156644, 156645, 156646, 156647, 156649, 156650, 156651, 156652, 156653.